Posted By Debbie Bordonaro on March 05, 1999 at 09:43:59:
In Reply to: Re: Change in medication posted by CCF CARDIO MD - MTR on March 04, 1999 at 23:30:14:
:I have atrial tachycardia and have been taking digoxin and tenormin for many years. The insurance company wants to replace the tenormin with atenolol. Will I experience any side effects from switching from one to the other? Should the same dosage of atenolol be taken to replace the tenormin? Thank you.
Dear Mark, thank you for your question. Unfortunately, insurance companies make medical decisions for financial reasons that are not correct. In your case, the Toprol XL is a long acting form of a medication called metoprolol (lopressor) that is a beta blocker. Obviously, this medication has benefited you greatly. The only medication that your company listed that is a beta blocker is propanolol. Propanolol is an older generation beta blocker that has more side effects than newer generation beta blockers like metoprolol. I think you should be on an equivalent beta blocker to toprol/metoprolol and that you should speak with your cardiologist about this issue. Perhaps he/she could speak with the insurance company to have them make an exception for you.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart
Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.